Call Us 844-433-1101

Can Drug Addiction Withdrawal Symptoms be Dangerous?

Dr. Jeffrey Berman, MD By July 28, 2017
drug addiction withdrawal

For those seeking recovery from an addiction, you’re making the right choice. Leading a sober lifestyle can dramatically change your life for the better. You may notice such benefits such as developing positive relationships, feeling active, looking and feeling healthier, mental clarity and generally just being happier. However, to experience these positive changes, you must go through a difficult trial. One of the biggest obstacles you’ll face during recovery is drug addiction withdrawal. If substance abusers don’t take necessary precautions during their recovery, then these symptoms could become dangerous.

Common Drug Addiction Withdrawal Symptoms

Chemical dependencies that result from drug abuse can cause a number of withdrawal symptoms to emerge. Nonetheless, each drug will cause different symptoms to arise. For example, an addiction to methamphetamine might cause users to experience a depressive-like state while they are in recovery. However, withdrawing from benzodiazepines can sometimes cause users to experience seizures. For those experiencing drug addiction withdrawal for the first time, you will most likely experience several uncomfortable sensations. This is normal. Here is a list of various side effects that are commonly associated with withdrawal, side-effects you may experience:

  • Tremors
  • Insomnia
  • Anxiety or paranoia
  • Confusion/disorientation
  • Depression
  • Nausea
  • Fatigue
  • Apathy
  • Chronic Exhaustion
  • Irritability
  • Muscle cramps

Users may sometimes even witness visual or auditory hallucinations, depending on the severity of the addiction. Withdrawal symptoms are not always dangerous, however, there is always a chance that these symptoms could become life-threatening. To ensure the safety of the individual, it is widely recommended that recovering addicts go through withdrawal under medical supervision.

Drugs with the Most Dangerous Withdrawal Symptoms

Three substances with the most dangerous withdrawal symptoms are opiates, benzodiazepines, and alcohol. These substances develop strong chemical dependencies within the system. Without the drug, the individual’s body may go into shock. Opioid withdrawal can cause symptoms such as vomiting, diarrhea, insomnia, heart arrhythmia, and difficulty breathing.  Alcohol withdrawal can cause individuals to experience heart palpitations, hallucinations, and seizures. Withdrawal from benzodiazepines can result in seizures, insomnia, psychosis, panic attacks, and depression. Individuals suffering from alcohol or drug addiction withdrawal symptoms will experience not only physical harm, but mental harm as well. If the addict experiences depression, panic attacks or psychosis in withdrawal, they may try to commit suicide in an attempt to put a stop to their suffering. It is extremely vital that an individual is never allowed to get to this point. If you or someone you know is suffering from suicidal thoughts, please call the National Suicide Prevention Hotline at 1-800-273-8255.

Danger of Relapse During Recovery

One reason addicts may need medical supervision while they are experiencing withdrawal symptoms is that there is significant chance they may relapse. During recovery, users will likely experience intense cravings for any drug they’ve grown dependent on. They may also want to relieve any drug addiction withdrawal symptoms that arise during their recovery. These symptoms can seem unbearable for the addict, which is why they may believe a dose of the drug may alleviate the symptoms. If they do take another dose of the drug, then the withdrawal symptoms will go away. Sadly, this reaction promotes negative reinforcement within the individual. Next time they attempt to quit the drug, they may find it more difficult. It is vital that users do not succumb to the temptation of using again. If users relapse, they may take an extremely large dose in order to quickly feel the effects of the high. If they take a large dose of the drug, then they may overdose and die.

Dangers of Quitting Alone

Many people choose to undergo recovery by themselves. While it is possible, undergoing withdrawal alone can lead to serious health hazards. As mentioned before, some withdrawal symptoms can become life threatening. Some drug addiction withdrawal symptoms are so severe that individuals could fall into a coma, stop breathing, or go into cardiac arrest. To significantly reduce the risk of death in those recovering, it is recommended that these individuals undergo detoxification and rehabilitation at a professional recovery center.

Finding Help for Drug Addiction Withdrawal Symptoms

At the Discovery Institute for Drug and Alcohol Addictions, medical professionals would be able to monitor individuals withdrawing from chemical dependencies 24/7 and offer medical assistance when needed. Doctors can also provide these individuals with medications to alleviate symptoms brought on by withdrawal. Inpatient care programs can significantly reduce the risk of harm and death among individuals who are detoxing. For more information on our rehabilitation services, call us at 888-616-7177.

Article Reviewed by Dr. Jeffrey Berman, MD

Dr. Jeffrey Berman, MDDr. Jeffrey Berman is a psychiatrist in Teaneck, New Jersey and is affiliated with Robert Wood Johnson University Hospital. He received his medical degree from State University of New York Upstate Medical University and has been in practice for more than 20 years. He also speaks multiple languages, including French and Hebrew.

Insurance may cover up to 100% of your treatment

Discovery Institute works in partnership with most of the leading insurance providers in the country. Depending on your coverage, your stay with us may be covered by your policy’s benefits. Speak to one of our admissions coordinators today to receive a free assessment of benefits.

(844) 433-1101


logo